Asking Dr for meds

Discussion in 'Fibromyalgia Main Forum' started by kat211, Mar 14, 2010.

  1. kat211

    kat211 New Member

    I am going to my fibro dr tomorrow morning and want to ask for Aderall. I am in graduate school and I cannot focus for the life of me. I am also falling behind on my personal life things I need to take care of like the kids school and soccer stuff, looking for a job, etc. I just do not want her to think I am a 'drug seeking soccer mom.' Any suggestions?
  2. loto

    loto Member

    I'm going to my doctor tomorrow to ask about the same thing!
    I read on a post somewhere here that people with FM have found that adderall helps with focusing, pain, and energy levels. I'm in the same boat you are. I'm working full time, taking online classes, and my home life is suffering because of my lack of energy and memory. I feel I'm letting my family down a lot, because half the time I don't get meals fixed, laundry kept up, etc.
    Please let me know what your doctor says!
    I'm pretty sure my primary doctor will allow me to try this med. He has been very supportive in the past when I've asked him about trying new meds. I hope I can tolerate any side effects of adderall, at this point I feel like it's the answer to most of my problems.
    Let me know if you get the med!
  3. kat211

    kat211 New Member

    I told her about my inability to concentrate and how it was effecting every part of my life. She prescribed me generic ritalin because it is covered by my insurance. Hopefully it works because I cannot afford to not do well in class and I really need to find a job and do well at it so I don't get fired.
  4. gapsych

    gapsych New Member

    Let us know how you do on the Ritalin. I see my psychiatrist for a med. check on Thursday and I am planning on asking him the very same question. I did take Provigil but it is so expensive and does not seem to work as well as it did. It never gave me a buzz but made me feel closer to normal, about 80% for six hours.

    Now, I can take 100 mg. of provigil and sleep for six hours afterwards, so have stopped taking it.

    My former Rheumatologist used Concerta with his patients but at the time I was doing okay on the Provigil. He preferred the ADD meds. vs. the Provigil.

    Graduate school is hard. When I was in graduate school I had one child and was pregnant. It was exhausting and I can't even imagine doing it with this DD. It makes me tired just thinking about it.

    Congratulations on all your hard work. It will pay off!!

    [This Message was Edited on 03/15/2010]
  5. kat211

    kat211 New Member

    so far it is going well. I do have a headache, but I'm not sure if that is from the medication or because I have had a rushed and crappy day and I don't think I have had enough water to drink. I am not feeling shaky or anxious or anything as of now. She mentioned provigil and aderall, but decided on the generic ritalin purely for insurance reasons. if it doesn't work we'll try something else. I will let y'all know how it goes after a couple of days.
  6. janenec

    janenec New Member

    even talk to me about my lack of concentration. Even though he admits that my lack of concentration is caused by my fibro. He told me that I would have to see a psychiatrist for treatment like that. SO,,,, that is what I did. I now take adderall and it not only works for my concentration, but it also helps with my exhaustion. Hopefully, your fibro doc will be willing to work with you in this area.
    Best of luck
  7. hermitlady

    hermitlady Member

    I tried several stims and found that Dexedrine ER, 30mg worked best for me. I preferred the extended release because it lasted longer and was more subtle.

    Unfortunately, like so many of these meds that help us function, the stims often quit helping after awhile and you need to take more. I took Dex for about a yr and a half, but quit taking it when I went into detox for pain meds. I may end up asking for it again some day, but trying to "reboot" my system without so many meds.

    Also, be careful and don't overdo it when you get an energy boost from it. I'm kind of an idiot as far as that goes, sometimes seriously crashing because of it.

    Stims are also great if you want to lose weight, causing you to be more active and have less of an appetite. I lost 30 lbs or so during the time I was taking it, the weight I had gained from previous meds I'd taken. I also slept better at night since I was more active during the day.:)

    Good luck!!! H
  8. heapsreal

    heapsreal New Member

    some antidepressants can help with energy and concentration, i suggest you google reboxetine which is a nor-adrenaline reuptake inhibitor, i have used this in low doses on an as needed basis and it worked quite well, 4mg twice a day is normal dose but i found just 2mg in morn worked well without interfering with sleep after a few days, main side effect was sweating but this doesnt occur with everyone but it was good energy without the jittery stimulant type feel. Another is wellbutrin, it is good for energy and concentration also, i found minimal side effects and used a low dose of 75mg. There maybe other meds similar to these that your doc would worry about prescribing munlike stimulant type meds like adderall.

    hope this helps.
  9. loto

    loto Member

    Thanks for letting us know what your doctor prescribed you. I'm going after work today to talk to my doctor about it. I'm glad you mentioned the generic ritalin for insurance reasons. I didn't think about that. I for sure can't afford something my insurance won't pay for.

    Please keep us posted on how it does for you, and hopefully there are no terrible side effects.
    I'll let you know what my doctor decides to do for me. Hopefully it will help me, and I'll maybe be able to take less vicodin if ritalin helps with the pain. Do you notice less pain yet? I remember someone on here saying it does help with the pain, also.

    wish me luck!
  10. kat211

    kat211 New Member

    Let us know how it goes at the drs and if the med you get works.

    Today is my first full day on the med, but I don't think today was a good day to try anything. I couldn't sleep last night to save my life. The St Bernard was snoring, the great dane had to sleep with his head on my pillow or his body on my legs, and the puppy pooped all over her kennel and cried or chewed on my hair the rest of the night. Plus my son's father left over a week ago and he insists on sleeping with me too. My pain level hasn't been that high today. I do have a dull headache again, but I don't know if it is the med or the stress. I have also been sick to my stomach all day. I think I am heading into a flare, but we'll see.
  11. loto

    loto Member

    Sorry to hear you're feeling bad. I can relate to the dog problems!!! I have 2 dogs that sleep with my husband and I, and a puppy that sleeps with my daughter, but she lets him out of her room early in the morning when I'm trying to get ready for work, and I always about fall over him constantly.
    Anyway, my doctor's appt went well. At first my doctor wanted me to take Nuvigil, so I had to remind him that I tried that before and it made my tongue swell! So, he agreed to prescribe Adderall for me, which, of course my insurance won't pay--they say I'm "over the age that this medicine is usually prescribe for!" I had to laugh at that one! It's only 36 bucks, so I'll pay for it this month, and if it works, I'll see if my doctor can get my insurance to pay for it. I haven't taken any yet, I'll have to pick it up tomorrow when I get paid.
    So, I did get a med prescribed also for my IBS also, which I'm hopeful to get relief from.
    Thanks for keeping us updated on your situation, and I'll do the same when I start the Adderall on Friday.

  12. loto

    loto Member

    Well, I was able to pick up my prescription for Adderall yesterday, so I started it this morning when I got up. I take 10 mg. So far, so good, I'm very alert and awake, and I have much more energy than I normally do. And, so far, I don't feel jittery or anything like that. So, my fingers are crossed that I will continue to do well on it, and that I won't have any side effects that will make me have to stop taking it.

    How are you doing today Kat?

  13. kat211

    kat211 New Member

    My headache finally went away, after 3 days. I am not feeling any negative side effects today. I am only taking 5mg in the am and the pm, so I 'm not on much, but I'm not in much pain and I have energy. It has to be the meds b/c I haven't slept well in about a week because of our new puppy.

    I hope yours continues to work for you.